Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 340, NWS Jackson, MS

June 23, 2006Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 23, 2006, 3:32 PM CDT for Leake County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 3:32 PM CDT (20:32 UTC)
Expired
Jun 23, 2006, 4:00 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 58 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:50 PM CDTTSTM WND DMG8 S Carthage, MSTREE REPORTED DOWN, BLOCKING HWY 487 WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 232032
SVRJAN
MSC079-232100-
/O.NEW.KJAN.SV.W.0340.060623T2032Z-060623T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 400 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARTHAGE...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF STANDING PINE BY 340 PM CDT
  LENA BY 350 PM CDT
  WALNUT GROVE BY 355 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3260 8963 3269 8971 3272 8971 3282 8959
      3282 8957 3261 8932 3258 8939 3259 8963

$$

OLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI JUN 23 2006

.DISCUSSION...BROAD MOISTURE CONVERGENCE AXIS HAS BECOME ESTABLISHED
FROM NE LA TO SE MS WITH AID FROM REMNANT OUTFLOW BOUNDARY FROM THIS
MORNINGS CONVECTION. SHOWER AND THUNDERSTORM ACTIVITY INCREASED IN
THIS ZONE AND SCATTERED COVERAGE SHOULD SUFFICE FOR MUCH OF THE AREA
FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. THE
EXCEPTION APPEARS TO BE SOUTHWEST MS/ERN LA WHERE ANTICYCLONIC FLOW
IS KEEPING A LID ON MOST CONVECTION AT THIS POINT. STEEP LAPSE RATES
CONTINUE TO SUPPORT ISOLATED SEVERE TSTMS...BUT IT IS VERY DIFFICULT
TRYING TO PINPOINT STORM EVOLUTION GIVE ERRATIC BOUNDARY NATURE AND
LITTLE HELP FROM MODEL GUIDANCE. COMPLICATING MATTERS IS WEAK
SHORTWAVE ENERGY PUSHING EAST ACROSS THE OZARKS AND TRIGGERING
SHOWER/TSTMS OVER MUCH OF AR THIS AFTN. HAVE BOOSTED POPS ABOVE
GUIDANCE NRN COUNTIES THIS EVNG OUT OF RESPECT FOR THIS ACTIVITY
GIVEN THE POSSIBILITY THAT THE STORMS WILL ORGANIZE AND MAINTAIN
SOME INTEGRITY EVEN AFTER SUNSET.

THE SHEAR AXIS WILL SETTLE SOUTHWARD INTO THE FORECAST AREA SATURDAY
INTO SATURDAY NIGHT...AND MORE SCATTERED SHOWER/TSTM ACTIVITY IS
EXPECTED TO DEVELOP. IT DOESNT APPEAR THAT LAPSE RATES WILL BE
QUITE AS IMPRESSIVE WITH 500MB TEMPS FORECAST TO INCREASE TO  -7
DEG C...AND SFC TEMPS NOT EXPECTED TO BE QUITE AS HOT. STILL EXPECT
A FEW STRONG THUNDERSTORMS AT LEAST GIVEN THE PRESENCE OF THE SHEAR
AXIS...AND WILL GO AHEAD AND MENTION IN THE HWO. /EC/

THE UPPER TROUGH REMAINS PERCHED OVER THE REGION THROUGH THE
EXTENDED PERIOD. MODELS ARE IN GENERAL AGREEMENT THAT DECENT
MOISTURE WILL HANG IN OVER SOUTHEAST ZONES THROUGH SUNDAY AFTERNOON
SO WILL KEEP SLIGHT CHANCE OF CONVECTION THAT AREA SUNDAY BUT
CONDITIONS DRY RAPIDLY FOR FAIR WEATHER THROUGH MIDWEEK. WITH NLY
FLOW AT LOWER LEVELS THROUGH WEDNESDAY AND A GENERALLY DRY AIR MASS
IN PLACE...THE PRIMARY FORECAST ISSUE FOR THAT TIME PERIOD WILL BE
TEMPERATURES. A COOLER SPELL IS IN STORE FOR THE ARKLAMISS AS DRIER
AIR STREAMS IN. DEWPOINTS FORECAST AROUND 50 DEGREES IN MOST AREAS
WEST OF THE MS RIVER MONDAY NIGHT BUT DO NOT EXPECT MAXIMUM
RADIATIONAL COOLING AS SURFACE WIND WILL PERSIST AFTER DARK SUNDAY
AND MONDAY. 925 MB WIND FORECAST FROM 20-30KTS MONDAY NIGHT.

THE LOW LEVEL PRESSURE PATTERN BEGINS TO CHANGE WEDNESDAY NIGHT AS
WEAK REMNANTS OF THE SURFACE TROUGH LIFT NWD INTO THE AREA. THE LOW
LEVEL FETCH BECOMES MORE SWLY THURSDAY INCREASING MOISTURE ACROSS
THE AREA. WILL KEEP MENTION OF SLIGHT CHANCE POPS THURSDAY AFTERNOON
DUE TO THE PRESENCE OF THE WEAK LOW LEVEL TROUGH AND ASSOCIATED
REGION OF CONVERGENCE. WILL FOLLOW MOS POPS FOR NOW WITH SLIGHTLY
HIGHER POPS SRN ZONES FOR FRIDAY AS MOISTURE CONTINUES TO POOL OVER
THE AREA. /03/

&&

.AVIATION...VFR CONDITIONS SHOULD PREVAIL FOR MOST PART. AFTN/EVNG
TSTM COVERAGE IS A LOW CONFIDENCE FORECAST...ALL AVIATION INTERESTS
IN CENTRAL MS/NE LA/SE AR SHOULD BE PREPARED FOR AT LEAST ISOLATED
TSTM COVERAGE THROUGH SATURDAY. PATCHY RADIATION FOG MAY BRING VSBYS
DOWN TO MVFR LATE TONIGHT. /EC/

&&

JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: EC
LONG TERM: 03
Hazardous weather outlook, Jun 23, 2:49 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT FRI JUN 23 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241949-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
249 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. A VERY HOT AND
UNSTABLE AIRMASS EXISTS OVER THE OUTLOOK AREA THIS
AFTERNOON...WITH A WEAK  BOUNDARY EXTENDING FROM SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA THROUGH CENTRAL MISSISSIPPI. THE
BOUNDARY IS SERVING AS A FOCUS FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND SOME OF THE STORMS
WILL BRIEFLY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS TO 60 MPH AND LARGE HAIL TO THE SIZE OF QUARTERS. THIS
ACTIVITY WILL CONTINUE INTO THE EARLY EVENING BEFORE DISSIPATING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
SATURDAY. THE ATMOSPHERE WILL BECOME VERY UNSTABLE ONCE
AGAIN...AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL ONCE
AGAIN BE A POSSIBILITY...ESPECIALLY ALONG AND SOUTHEAST OF THE
NATCHEZ TRACE PARKWAY SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING...AND POSSIBLY AGAIN SATURDAY. OTHERWISE...ACTIVATION
SHOULD NOT BE NEEDED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 23, 2:08 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT FRI JUN 23 2006

MSZ037>039-044>046-050>052-232000-
ATTALA-KEMPER-LAUDERDALE-LEAKE-NESHOBA-NEWTON-NOXUBEE-SCOTT-WINSTON-
208 PM CDT FRI JUN 23 2006

...SCATTERED STRONG THUNDERSTORMS OVER EAST CENTRAL MISSISSIPPI...

AT 205 PM...A BAND OF SCATTERED STRONG THUNDERSTORMS EXTENDED FROM
NEAR CARTHAGE...TO JUST NORTHWEST OF PHILADELPHIA...TO NEAR
SHUQUALAK. THE STORMS WERE DRIFTING EAST AT ABOUT 10 MPH.

ANY OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING...HAIL...AND GUSTY WINDS TO 45 MPH OR
GREATER. AN ISOLATED STORM COULD BECOME SEVERE AND PRODUCE HAIL UP
TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. SOME OF
THE STRONGEST STORMS WILL BE AFFECTING THE AREAS FROM PHILADELPHIA
TO CARTHAGE THROUGH 3 PM.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY IMMEDIATELY.

AG
Local storm report, Jun 23, 3:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     STARKVILLE              33.46N 88.82W
06/23/2006  E70.00 MPH       OKTIBBEHA          MS   CO-OP OBSERVER

            ESTIMATED 65-70 MPH WIND GUSTS REPORTED IN STARKVILLE,
            MS. A FEW DOWNED TREE BRANCHES WERE ALSO REPORTED.

&&

JFAIRLY
Local storm report, Jun 23, 3:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             STARKVILLE              33.46N 88.82W
06/23/2006  E0.88 INCH       OKTIBBEHA          MS   PUBLIC

            ESTIMATED NICKEL SIZE HAIL IN STARKVILLE, MS

&&

JFAIRLY

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:24 PM CDTSevere Thunderstorm WarningJANLeake36 min
Jun 23, 3:04 PM CDTSevere Thunderstorm WarningJANOktibbeha41 min
Jun 23, 3:36 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale39 min
Jun 23, 3:56 PM CDTSevere Thunderstorm WarningJANLamar, Marion49 min
Jun 23, 4:18 PM CDTSevere Thunderstorm WarningJANForrest, Jones42 min
Jun 23, 5:05 PM CDTSevere Thunderstorm WarningJANCovington, Jones40 min
Jun 23, 5:35 PM CDTSevere Thunderstorm WarningJANLamar, Marion40 min
Jun 23, 5:45 PM CDTFlash Flood WarningJANCovington, Jones90 min
Jun 23, 5:56 PM CDTSevere Thunderstorm WarningJANLamar, Marion22 min
Jun 23, 6:19 PM CDTSevere Thunderstorm WarningJANSimpson26 min
Jun 23, 6:36 PM CDTSevere Thunderstorm WarningJANWarren24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.